Dental and Gingival Pain as Side Effects of Niacin Therapy*

    loading  Checking for direct PDF access through Ovid

Abstract

Two 65-year-old white men with coronary heart disease, given niacin therapy for dyslipidemia for 5 months, developed intense dental and gingival pain that was associated with increases in dose and that was relieved with discontinuance of niacin treatment. One individual who took crystalline niacin had beneficial effects on lipid levels, while the other person who took a delayed release preparation had little lipid effect. The cause of these previously unreported side effects of niacin therapy is uncertain but may be related to prostaglandin-mediated vasodilatation, hyperalgesia of sensory nerve receptors, and potentiation of inflammation in the gingiva with referral of pain to the teeth.

(CHEST 1998; 114:1472-1474)

Related Topics

    loading  Loading Related Articles